NSAIDs can worsen C. difficile infection.

NSAIDs can worsen C. difficile infection.

The Link Between NSAIDs and C. diff Infections

Bacterial Infections Image Source: MedicineNet

NSAIDs, also known as nonsteroidal anti-inflammatory drugs, are commonly used to alleviate pain and inflammation. However, recent research has shown that these medications can worsen gastrointestinal infections caused by the bacterium Clostridioides difficile (C. diff). Understanding the connection between NSAIDs and C. diff is crucial, as this bacterium is a leading cause of antibiotic-associated diarrhea worldwide.

In a new study conducted on mice, researchers aimed to investigate why NSAIDs exacerbate C. diff infections. They discovered that NSAIDs disrupt the mitochondria, which are essential components of nearly all cells in the body. Specifically, the mitochondria in the cells lining the colon become sensitized to damage by pathogenic toxins when exposed to NSAIDs. This disruption of cellular mitochondria sheds light on why the combination of NSAIDs and C. diff can be so detrimental.

C. diff is a challenging infection to treat and can cause a wide range of symptoms, from mild diarrhea to severe infection and even death. Previous research has already shown that NSAIDs negatively affect the gut, not only in patients with C. diff infections but also in individuals with inflammatory bowel disease (IBD), such as Crohn’s disease and ulcerative colitis.

Long-term use of NSAIDs can lead to several issues, including stomach ulcers, bleeding, and perforation of the intestinal tissue. This may be attributed to the effects of NSAIDs on cyclooxygenase (COX) enzymes, which reduce inflammation and pain but impair mucosal function in the upper gastrointestinal tract. Furthermore, NSAIDs have been found to uncouple cellular mitochondrial functions.

In the study, the researchers used in vitro and mouse models of C. diff infection to evaluate the permeability of colonic epithelial cells in the presence of indomethacin, a particular NSAID. The results showed that both indomethacin and C. diff toxins increased the permeability of the epithelial cell barrier and triggered inflammatory cell death. The combined effect of the toxins and indomethacin was even more significant, suggesting that NSAIDs and C. diff together make the pathogen more virulent.

The findings of this study serve as a starting point for further research on the impact of mitochondrial functions during C. diff infection. Additionally, understanding how NSAID-mediated mitochondrial uncoupling affects other diseases, such as small intestinal injury, IBD, and colorectal cancer, could be informed by these data. However, it’s important to note that research conducted on animals may not always have the same outcomes in humans.

This study received support from the U.S. National Institutes of Health. The results were published on July 19th, 2023, in Science Advances.

If you want to learn more, the U.S. Centers for Disease Control and Prevention provides further information on the bacterium C. difficile.

Source: Children’s Hospital of Philadelphia (News release, July 19, 2023)